Journal Browser Advanced Search Help
Journal Browser Advanced search HELP
-
J Korean Neurosurg Soc. 2011 Jul;50(1):60-63. English. Case Report.
Kim CH , Kim CH , Chung CK , Jahng TA .
Department of Neurosurgery, Seoul National University College of Medicine, Seoul, Korea. chiheon@hanmail.net
Neuroscience Research Institute, Seoul National University Medical Research Center, Seoul, Korea.
Clinical Research Institute, Seoul National University Hospital, Seoul, Korea.
Abstract

Seizure is a foreseeable risk in patients with brain lesion. However, seizure during treating non-brain lesion is not a familiar situation to neurosurgeon. Posterior reversible encephalopathy syndrome (PRES) is a relatively common situation after systemic chemotherapy. The aim of this study is to make neurosurgeons aware of this potential medical problem. A 52-year-old woman with advanced gastric cancer, presented with low back pain due to spinal metastasis at the 4th lumbar vertebra. Ten cycles of chemotherapy with FOLFOX (5-Fluoruracil/Oxaliplatin) had been completed 23 days ago. Two days before the planned operation, a generalized tonic clonic seizure occurred. She did not have a history of hypertension or seizure. The seizure was stopped with lorazepam 4mg. The brain magnetic resonance (MR) imaging showed high signal changes in both parieto-occipital lobes on the T2-weighted images, and these were partially enhanced, suggesting PRES. The surgery was preceded by treatment with an antiepileptic drug. The MR images, taken 1.5 months after the seizure, showed that the lesion was no longer present. At 3 month follow-up, no additional seizure attack occurred without any seizure medication. The possibility of a seizure attack should be considered if the patient has a history of chemotherapy.

Copyright © 2019. Korean Association of Medical Journal Editors.